Changes in body weight can have an impact on implantable devices like spinal cord stimulators. While it is unlikely that losing weight would directly contribute to migration of the implanted leads, a significant drop in weight could change the comfort and positioning of the hardware that is closer to the surface.
With spinal cord stimulators, that would include the implanted pulse generator or battery. These are usually placed in a pocket created below the surface of the skin. A drop in body fat could mean less cushion around the generator and more pressure placed on the surface, which could potentially be uncomfortable. Weight changes could also shift the location of the pocket, which could also potentially be uncomfortable.View Thread
You are asking a really important question. Over the last decade, pain management really became synonymous with medication management, but that really doesn't have to be the case.
There are many ways to work on better managing pain problems outside of just using medications. That can include more passive strategies like chiropractic treatment, acupuncture, and massage therapy, as well as more active strategies like exercise, yoga, tai chi, meditation, and psychological based treatments like cognitive behavioral therapy as Annette pointed out. Many of these more active approaches are finding good support from studies being done on common pain problems like low back pain, arthritis and fibromyalgia.
You may want to consider looking beyond the typical medical model for help and consider consulting with practitioners like psychologists and physical therapists, as examples.View Thread
It is typically recommended to not exceed more than 4000 mg of acetaminophen per day for patients who have normal liver function. The use of acetaminophen has become really prevalent, with an estimated 52 million Americans using it at least once a week, with the biggest risk being liver damage with over-use.
As a point of interest, a recent study came out that showed acetaminophen blunted emotions in those studied. That included experiencing both positive and negative emotions.View Thread
Brachial plexus injuries can be associated with really significant chronic pain. You have been really strong to work through this serious injury and go through all of these treatments over the years. It sounds like your intuition is telling you that more invasive treatments may not be a good idea, and I think you should follow your gut. It is your body and you shouldn't feel obligated to having something invasive done that burns nerves if you are not comfortable doing so.
As you said, you need the type of help that will improve your quality of life. I would talk to your doctors about getting connected with the right support structures that will help you learn ways to better manage your pain in ways that make you feel safe.View Thread
I appreciate the challenge that you are dealing with and have worked with many patients to help them make significant medication changes. Having the right support can be a big help in this process, including somebody you talk to. Your physicians can help smooth out the withdrawal feelings with the short-term use of certain medications like cloinidine, for example. Using some relaxation exercises can help work through this process, and acupuncture can be a big help in decreasing withdrawal symptoms.
Try to get some added help and support from your doctors, friends and family. These feelings will eventually go away, in some cases in a matter of days but sometimes longer.View Thread
Transitioning off of fentanyl patches can be difficult to do in some cases. A dose of 50 mcg/hr is a strong dose of opioid to be on, which means your tolerance may be high with a good chance of experiencing uncomfortable withdrawal symptoms when stopping it abruptly. Talk to your physician about ways to wean off of the fentanyl.
Some things to consider include going down to a lower dose of fentanyl patches for a few weeks before stopping it completely. There are other medications that can help diminish withdrawal symptoms like clonidine and Zofran.
It is important to communicate with your physician what you are going through to get help and support.View Thread
So sorry to hear that you are still experiencing that much pain 9 months later. Unfortunately, persistent pain after this type of surgery can be common and can occur in 50% of cases. It is often referred to as a "post-thoracotomy pain syndrome."
In most cases when the pain persists, it is believed to be due to surgical trauma to one of the intercostal nerves. The intercostal nerves run along the lower margin of each rib and can be affected by the surgical exposure required for a thoracotomy.
Talk to your doctors about the possibility of having this type of nerve pain and consulting with a specialist who can help.View Thread
One of the potential side effects of continue opiate medication use for chronic pain is a drop in testosterone levels. Opiates can alter hormonal activity in the body, and this can potentially include a significant drop in testosterone levels. This can certainly impact sex drive, particularly in men. Your husband may want to talk to his doctor about having his level checked.
I'm glad there wasn't any sign of a blood clot on your scan.
The lower back is probably the most common source of one-sided foot and leg pain with numbness and tingling. Nerve roots originating from the lower part of the spine often can get irritated for a variety of reasons. Sudden pressure on a nerve, like from a bulging or herniated disc can be one source of nerve root irritation. Another common source of lumbar nerve root irritation is spinal stenosis, where age-related changes cause the space around the spine to get narrowed.
Although less common, the more peripheral nerves around the leg can also become injured resulting in pain or tingling in the lower leg.
Hopefully, whatever is causing these symptoms will calm down soon, but if this persists a good neurological assessment and work-up would be in order.View Thread
Friedrich's ataxia is an inherited disease that causes degeneration of certain nerves in the nervous system, spinal cord and the brain's cerebellum which helps coordinate the body's movements. These degenerative changes primarily impact movement and sensory functions, leading to a lack of coordination of body movements, also known as ataxia. Symptoms of problems walking usually start at an early age but sometimes don't appear until adulthood.
Unfortunately, this disease is progressive and there aren't any treatments yet discovered that can halt the decline. Research is actively taking place, though. Current treatment recommendations revolve around supportive measures like physical therapy or braces.View Thread